Hail, Oglala Lakota
- When
- May 6, 3:40 PM MST to 3:50 PM MST
- Where
- Oglala Lakota County, Porcupine
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.233, -102.333
A severe thunderstorm developed across southeast Shannon County and moved northward. The storm produced hail to the size of golf balls from Porcupine to Sharps Corner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across southeast Shannon County and moved northward. The storm produced hail to the size of golf balls from Porcupine to Sharps Corner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 12:25 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 125 PM MDT FRI MAY 6 2005 .DISCUSSION...HAVE AN ENHANCED FOCUS ON THE SHORT TERM AND SVR WX POTENTIAL...THUS THIS DISCUSSION WILL BE ABBREVIATED. THE 18Z KUNR SOUNDING WAS CAPPED...SHOWING MLCAPE OF 364 J/KG AND 0-6KM SHEAR ONLY MARGINALLY SUPPORTIVE OF SUPERCELLS. OF INTEREST IS THE 0-3KM SHEAR OF 12-16 M/S...WHICH WHEN COMBINED WITH THE STRONG INCOMING WAVE...MAY LEAD TO SMALL LINEAR/BOWING THUNDERSTORM SEGMENTS. THE CONVECTIVE INHIBITION WAS NOTEWORTHY (MLCIN=188 J/KG)...SO IT WILL STILL TAKE 2-4 HOURS BEFORE THUNDERSTORMS GET BLASTING. BASED ON WATER VAPOR AND THE MEDICINE BOW WIND PROFILER...IT APPEARS A S/W TROF IS APPROACHING THE SWRN CWFA...PROVIDING INCREASING SHEAR...AS WELL AS DESTABILIZATION/MOISTENING. SEE PREV DISC FOR MORE DETAILS. FOR TONIGHT AND SATURDAY...STRONG UPPER FORCING FROM JET STREAK AND UPPER LOW WILL COMBINE WITH AMPLE MOISTURE/INSTABILITY TO PRODUCE WIDESPREAD SHRA/TSRA. MAY ALSO SEE SOME MORE SVR SATURDAY AFTN OVER THE ERN CWFA. THE UPPER LOW WILL MOVE VERY LITTLE SATURDAY NIGHT AND MOTHERS DAY...RESULTING IN A WET AND WINDY PERIOD OVER MUCH OF NERN WY AND WRN SD. THE NAM HAS DEFINITELY COME INTO BETTER AGREEMENT WITH THE GFS...SHOWING A CLOSED LOW AND MUCH SLOWER MOVEMENT. THUS PRECIP WILL LINGER THROUGH MONDAY MORNING OVER THE ERN CWFA. .EXTENDED...UPR LOW WILL DRIFT EWD ACRS THE ERN DAKOTAS MON...WITH A SHORT WAVE RIDGE IN ITS WAKE BRINGING A PERIOD OF DRY WX LATE MON INTO EARLY TUE. THEN...ANOTHER STRONG UPR LOW WILL MOV THRU THE GREAT BASIN ON TUE WITH SW FLOW ALOF INCREASING ACRS THE NRN PLAINS. ANOTHER ROUND OF SVR WX POSSIBLE ON TUE WITH THERMAL RIDGE OVERHEAD AND SFC TROF ACRS ERN WY. UPR LOW WILL DRIFT SLOWLY EWD INTO THE NRN PLAINS LATER IN THE WEEK KEEPING A PROLONGED PD OF UNSETTLED WX ACRS THE REGION THRU AT LEAST THU. DEPENDING ON EXACT TRACK OF LOW...SOME AREAS MAY RECEIVE SUBSTANTIAL PCPN. 12Z GFS EVEN HINTING THAT TEMPS WILL BECOME COLD ENOUGH FOR SNOW IN NERN WY AND THE BLKHLS ON THU. NOT READY TO BUY THAT SOLUTION YET UNTIL SOME MODEL CONSISTENCY IS SEEN. && .AVIATION...SCT TSTMS WILL DEVELOP THIS AFTN AND MOVE NEWD ACRS FAR ERN WY...NEB...AND WRN SD. SOME OF THESE STORMS WILL CONTAIN LARGE HAIL AND LOCALLY HEAVY RAINFALL. MVFR TO BRIEF IFR CONDITIONS EXPECTED NEAR STRONGER STORMS. A GRADUAL DECREASE IN TSTM COVERAGE IS EXPECTED BY LATE EVE. && && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 935 AM MDT FRI MAY 6 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 935 AM MDT (1035 AM CDT) FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL DEVELOP OVER SOUTHERN MONTANA AND EASTERN WYOMING TODAY. THIS WILL ALLOW STRONG SOUTHEAST WINDS TO DEVELOP ACROSS NORTHWESTERN SOUTH DAKOTA. WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE EXPECTED. THUNDERSTORMS WILL DEVELOP ACROSS NORTHEASTERN WYOMING AND THE BLACK HILLS BY MID AFTERNOON...AND SPREAD ONTO THE PLAINS OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN NEBRASKA...AND MOVE INTO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A THREAT OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING...ESPECIALLY NEAR AND JUST EAST OF THE BLACK HILLS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL. HOWEVER...A FEW THUNDERSTORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS. SOME OF THE SEVERE STORMS WILL ALSO MOVE VERY SLOWLY... PRODUCING LOCALLY HEAVY RAINFALL...WHICH IS A CONCERN OVER BURNED AREAS OF THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE AREA OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA ON SATURDAY. THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA SATURDAY AFTERNOON AND EVENING. THERE IS THE THREAT OF SEVERE WEATHER ACROSS PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA...MAINLY EAST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. ON SUNDAY...STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA. WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. CARSTENS/BUNKERS
The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449640, 5449641, 5449712, 5449713.